• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

meds?

T

tiacnil

New member
Joined
Oct 8, 2009
Messages
2
so you know, im seventeen, ive recently been diagnosed with bipolar disorder, what my doctor said was 'the serious end of the spectrum, but not THE most severe'. i have been suffering since i was about 12 or 13, one week feeling on top of the world, as if i am so important that i'm not affected by the things everyone else is moaning about. i can literally go for over a week without even sleeping, and still have enough energy to upset everyone around me by being really blunt, opinionated and uncaring. not only do i damage my relationships when im in this state of mind, but i also spend every penny i have at the first opportunity, it's ridiculous, i will find items of clothing in my wardrobe with the tag still attached, most of the time i dont even remember buying them. But, as quick as this madness arises, a dark blanket will descend on me, and i will feel as if as far as i can reach, as far as i can see, an impossible blackness, forcing me into a dark hole of depression and negativity. It can be almost painful to open my eyes and face daylight sometimes. I have ended up in hospital twice following failed suicide attempts, battled an eating disorder and nearly torn apart the people closest to me. There becomes a point when you have to face up to things and do what you can to get better, or at least i believe so.

I have been given the option of several different meds; lithium, quetiapine, olanzapine, risperidone and valporate, although i have been advised that valporate isn't really suitable for young females who could possibly become pregnant. I have researched and researched, i know all about the potential side effects; weight gain, anxiety, insomnia, excessive thirst, abdominal pain, tremor, nausea etc. But what i would appreciate more than anything would be some advice from some people with some experience, some actual knowledge about the effects these medications can have.
I am desperate for something to bring some stability to my life, and am willing to accept what comes with it. However, several people have warned me not to start on this path, that i will have such regrets. I think unless you have experienced what it's like to live with bipolar disorder, you can't really comment.. i would be so grateful of any advice or stories from anyone who can help,

sorry for the crazily long message, just thought a bit of background info might be useful!
thankyou thankyou thankyou if anyone can take the time to reply :)
 
S

schizolanza

ACCOUNT CLOSED
Joined
Sep 22, 2008
Messages
3,160
Hi there.Welcome to the forum.
My diagnosis is schizophrenia not bipolar disorder.But I know what it's like to have to take medication.I'm currently taking olanzapine,mirtazapine and escitalopram.I'd like to stop taking the olanzapine because I've gained 5 stone in two years.
IMO you are right that there are side effects and you should be cautious about taking powerful medications.There is a balance to be found between the benefits and the side effects.
I do hope that you find something that works for you as regards medication.
 
A

Ainsworth

Guest
valporate, although i have been advised that valporate isn't really suitable for young females who could possibly become pregnant
hey tiacnil

i just wanted to back up this point you have made, as i take valproate.
you are correct the valproate drugs have a high risk of causing deformities in the fetus/baby which can be mild to severe depending on what dose you take. it can be an all round drug and effective but for a person of your age you may be better off looking at the other ones first

goodluck with it :)
 
G

grace68

Well-known member
Joined
May 12, 2009
Messages
599
Location
yorkshire
hi there
i have been about 10 years on and off lithium.
i'm back on it at the moment.
i'm fat, sluggish and shaky.
but i'm also mentally quite stable.
when i come off meds, i get higher and higher, and then end up breaking down and having a terrible suicidal depression.
i just don't want to go there again, so i'm choosing to stay on lithium.
that's my experience, it's not a great choice to have to make, but there it is.
but like i say it's taken me 10 years to come to terms with bipolar,and the meds i have to take. everyone has to make their own decisions about what is best for them. it is good you are researching your options carefully, i wish you all the best. luv, grace x
 
R

ramboghettouk

Well-known member
Founding Member
Joined
Jan 7, 2008
Messages
16,614
Location
london
I find meds help but feel you get addicted to them doctors prefer the word dependent on them

I'm at the moment observing my women friend who's a neighbour and think she should take meds the way she's behaving though she doesn't agree, someone would say that doctors call it lack of insight

My meds, i wish alternatives had been tryed before making me dependent, but there again how do i know any alternatives would work, though people on the net sometimes show obscure studies claiming alternatives work, i am aware that medical opinion is that if i came off meds i'd become very ill

It's not a nice decision to have to make
 
updownupdown

updownupdown

Active member
Joined
Oct 9, 2009
Messages
34
Location
Lancashire
Hiya,

I'm 25 and have just been diognosed with bipolar II. I have been prescribed soldium volporate but don't pick my prescription up until tommorow. I'm dreading it really. I've read so many bad things about it. I'm paranoid I'm going to turn into this fat lathargic person! On the other hand though, I can relate to what you said about being opinionated and blunt. I'm awful when I'm like that and end up causing so much hurt and upset!

All I can say is good luck. I've been told to just persevere for a few weeks til I get used to my meds, I'm just hoping I'll be ok.

Welcome to the forum :)
 
Sugar Coated Owl

Sugar Coated Owl

Well-known member
Joined
Aug 2, 2009
Messages
203
Location
Surrey
Hi and welcome to the forum.

I'm slightly older than you and have only been taking mood stabilisers/anti-psychotics this year. I have tried Depakote (Valproate) but I felt that I put on weight, my skin got really spotty and my hair also started to fall out. In the end I felt like I couldn't take it anymore as it was just making me feel worse. However, everyone is different.

I think the one side effect that most people seem to experience is weight gain. Apparently Olanzapine is pretty bad.
 
T

tiacnil

New member
Joined
Oct 8, 2009
Messages
2
thankyou everyone for taking the time to share from your experiences.. i find it so interesting and it really makes me feel so much less alone
im still thinking, researching.. obviously isnt a decision to be rushed, but yeah the weight gain and losing the inclination to do anything is seriously worrying to me, i don't want to turn into someone who can never get out of bed..!
 
F

flamehairedlunatic

Member
Joined
Oct 16, 2009
Messages
21
Location
East Sussex
Hi,

I'm a bit older than you but have been through a fair few meds so I'll list what I found with each one you've mentioned.

Lithium: just about to start trying this one out so I'll keep you posted.

Quetiapine: made me really drowsy and my speech got really slurred but did wonders for the hallucinations.

Olanzapine: hated this drug, it didn't help the hallucinations and made me gain loads of weight.

Risperidone: not tried this one but it has been suggested for me.

Valporate: currently take this as a high dose. It got me back down from a manic phase really well and doesn't seem to have massive side effects. However, it brought me too far down and now I am stuck in a depression.

Ultimately you have to pick a drug and try it out for a while. Some people work well with the first drug they choose, others like me have to try a few out.

Best of luck with it all.

:hug:
 
Top